Kansas, 2014Damaging Wind in Kansas, June 26, 2014
June 26, 2014 · NWS ICT · 1 event in 1 county or zone
An isolated severe thunderstorm leveled a pole barn 4 miles south/southeast of Windom late in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm leveled a pole barn 4 miles south/southeast of Windom late in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 26, 2:50 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 26, 2:50 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT THU JUN 26 2014
.SYNOPSIS...
ISSUED AT 350 PM CDT THU JUN 26 2014
THIS AFTERNOON A NARROW LINE OF THUNDERSTORMS PRODUCING HEAVY RAINS
CONTINUED TO MARCH SLOWLY EAST TOWARD SOUTHEAST KS WHILE A CLUSTER OF
SHOWERS & A FEW THUNDERSTORMS WAS MOVING SOUTHEAST ~25MPH FROM CENTRAL
TOWARD SOUTH-CENTRAL KANSAS. A HIGH OCTANE FUELED AIRMASS (DEW POINTS
PREDOMINANTLY 70-75F ACROSS SOUTH-CENTRAL & SOUTHEAST KS) SUFFICIENTLY
COMPENSATING FOR FEEBLE MID-UPPER DYNAMICS TO SUSTAIN THE CONVECTION.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 350 PM CDT THU JUN 26 2014
HEADLINES: FLOODING TO ONCE AGAIN BE A CONCERN OVER THE WEEKEND AS MORE
THUNDERSTORMS WITH HEAVY/VERY HEAVY RAINS RETURN TO THE NEIGHBORHOOD.
TONIGHT:
WITH A MORE ROBUST MID-LEVEL WAVE MOVING SLOWLY EAST/NORTHEAST FROM THE
CENTRAL ROCKIES TO WESTERN KS DEVELOPING A NEGATIVE TILT THUNDERSTORMS
WILL ONCE AGAIN DEVELOP OVER THE WESTERN PLAINS & VENTURE EAST TOWARD
THEN ACROSS CENTRAL & SOUTH-CENTRAL KS. WITH HIGH OCTANE FUEL AWAITING
MORE HEAVY RAINS WOULD RESULT. ANY SEVERE POTENTIAL SHOULD REMAIN OVER
THE WESTERN PLAINS WHERE DEEP-LAYER ASCENT IS MORE FAVORABLE.
FRI & FRI NIGHT:
WITH THE INITIAL MID-LEVEL WAVE DISCUSSED EARLIER SHEARING AS IT MOVES
EAST THUNDERSTORMS SHOULD GRADUALLY DIMINISH FRIDAY MORNING...HOWEVER
A 2ND & EVEN STRONGER MID-UPPER DECK WAVE IS STILL SCHEDULED TO MOVE
EAST TOWARD THE NORTHERN & CENTRAL ROCKIES FRI AFTERNOON. THIS NEXT
WAVE IS NOT ONLY MUCH DEEPER/EXTENSIVE THAN ITS PREDECESSOR BUT IT TOO
POSSESSES A PRONOUNCED NEGATIVE TILT (ESPECIALLY FURTHER UPSTAIRS) AS
IT VENTURES TOWARD THE CENTRAL ROCKIES & SOUTHERN PLAINS. A DEEP MOIST
AIRMASS REMAINS ENTRENCHED ACROSS THE CENTRAL THIRD OF THE U.S. & WITH
INCREASING DEEP-LAYER ASCENT & INCREASING DEEP-LAYER SHEAR (6 KM BULK
SHEAR INCREASES TO 30-45KTS OVER THE WESTERN HALF OF KS) SEVERE
THUNDERSTORM POTENTIAL IS INCREASING...SO NOT ONLY ARE VERY HEAVY
RAINS LIKELY (PRECIPITABLE WATERS 1.50 TO 1.80 INCHES) BUT ARE LARGE
HAIL & DAMAGING WINDS. THE GREATER SEVERE THUNDERSTORM THREAT WOULD
TARGET CENTRAL KS WHERE NO CLOSER TO THE MORE FAVORABLE DYNAMICS.
SAT & SAT NIGHT:
THE AFORE-MENTIONED DEEP NEGATIVELY-TILTED MID-UPPER WAVE SHOULD STILL
LIFT NE TOWARD THE UPPER MS VALLEY AS IT ENCOUNTERS A HIGH-AMPLITUDE
RIDGE COVERING THE EASTERN U.S. IN RESPONSE RAPID & VERY INTENSE
CYCLOGENESIS OCCURS OVER SOUTHERN SASKATCHEWAN & MANITOBA WHICH WOULD
ECAUSE THE ATTENDANT MID-UPPER WAVE TO ACCELERATE NE ACROSS THE UPPER
MS VALLEY. THIS WOULD IN TURN CAUSE THE ATTENDANT WEAK SOUTHEAST-
MOVING COLD FRONT TO STALL AS IT VENTURES INTO CENTRAL KS BEFORE
DISSIPATING. THE EVOLVING PATTERN SHOULD ENABLE THUNDERSTORMS TO END
IN A WEST-EAST MANNER LATE SAT NIGHT/VERY EARLY SUN MORNING.
SUNDAY & SUNDAY NIGHT:
THE AFORE-MENTIONED STRONG MID-UPPER WAVE SHOULD ACCELERATE NE AS
ACROSS THE GREAT LAKES. AS SUCH ANY CHANCES OF THUNDERSTORMS WOULD BE
LIMITED TO NORTH & NORTHEAST KS & ALL POINTS NORTH & NORTHEAST OF
THESE AREAS.
.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 350 PM CDT THU JUN 26 2014
WITH THE EXTREMELY INTENSE CYCLONE POSITONED OVER EXTREME SOUTHERN
CANADA MULTIPLE MID-LEVEL SHORTWAVES WILL SURGE SE ALONG THE SOUTHERN
PERIMETER OVER THE NORTHERN PLAINS. THIS TRANSLATES INTO PERIODIC
THUNDERSTORMS ACROSS THE REGION FOR MUCH OF NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1135 AM CDT THU JUN 26 2014
STORM COMPLEX CONTINUES AS OF MIDDAY OVER SOUTH CENTRAL
KANSAS...AIDED BY WEAK CONVECTIVE MESOSCALE VORT MAX. THIS
THUNDERSTORM ACTIVITY WILL PRIMARILY AFFECT SLN/HUT/ICT TERMINALS
EARLY THIS AFTERNOON. IF IT HOLDS TOGETHER...IT MAY AFFECT CNU
LATER THIS AFTERNOON. WORSE CONDITIONS EXPECTED AT ICT IN FIRST
HOUR OF TAF WITH BRIEF IFR VSBYS/CIGS IN +TSRA AND VARIABLE GUSTY WINDS.
OTHERWISE...GRADUAL LIFTING OF MVFR CEILINGS INTO THIS AFTERNOON
EXPECTED. IF STORMS CAN DEVELOP OVER HIGHER TERRAIN OF EASTERN
COLORADO THIS AFTERNOON...SOME OF THIS ACTIVITY MAY SURVIVE
EASTWARD AFFECTING AREAS WEST OF HIGHWAY 14 LATE TONIGHT. NOT
CONFIDENT ENOUGH TO MENTION TSRA IN TAFS RIGHT NOW. SOUTHERLY FLOW
AND RICH DEWPOINTS WILL LIKELY ALLOW MVFR CEILINGS/VSBYS TO
REDEVELOP OVER MOST AREAS EARLY FRIDAY MORNING.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 69 89 73 88 / 20 20 30 70
HUTCHINSON 70 89 73 87 / 30 20 50 70
NEWTON 69 87 72 85 / 20 20 40 70
ELDORADO 69 86 72 86 / 20 20 30 80
WINFIELD-KWLD 69 88 74 88 / 20 20 20 70
RUSSELL 71 89 71 88 / 40 30 60 50
GREAT BEND 69 90 72 88 / 30 30 60 50
SALINA 71 89 73 88 / 30 20 60 70
MCPHERSON 69 88 73 86 / 30 20 50 70
COFFEYVILLE 68 88 74 87 / 30 20 20 60
CHANUTE 68 88 73 86 / 20 20 20 70
IOLA 68 87 72 85 / 20 20 20 70
PARSONS-KPPF 68 88 74 87 / 20 20 20 70
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
ES
Hazardous weather outlook, Jun 26, 1:31 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT THU JUN 26 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-271945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
231 PM CDT THU JUN 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LINE OF THUNDERSTORMS WILL CONTINUE MOVING EASTWARD ACROSS
SOUTHEASTERN KANSAS THIS AFTERNOON. THE MAIN THREAT WITH THIS LINE
OF STORMS WILL BE BRIEF TORRENTIAL RAINFALL...WIND GUSTS TO 40
MPH...AND FREQUENT LIGHTNING. OTHER ISOLATED STORMS ARE POSSIBLE
IN CENTRAL AND SOUTH CENTRAL KANSAS.
THUNDERSTORMS DEVELOPING OVER THE HIGH PLAINS LATE THIS
AFTERNOON...MAY MOVE EAST INTO CENTRAL AND SOUTH CENTRAL KANSAS
LATE TONIGHT...HOWEVER CHANCES ARE SLIM. A FEW OF THESE STORMS COULD BE
STRONG TO MARGINALLY SEVERE...WITH WIND GUSTS OF 40 TO 60 MPH AND
LOCALLY VERY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PERIODIC CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST
THROUGH THE MIDDLE OF NEXT WEEK. STRONG STORMS...AND SOME WITH
HEAVY RAIN...WILL BE POSSIBLE THROUGH THE PERIOD. A SOMEWHAT
BETTER RISK FOR ORGANIZED SEVERE STORMS APPEARS TO BE FRIDAY NIGHT
ACROSS MUCH OF CENTRAL KANSAS...AND SATURDAY AFTERNOON AND
SATURDAY NIGHT ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHEAST
KANSAS. THE MAIN RISKS WILL BE DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Jun 26, 10:31 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1131 AM CDT THU JUN 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HEAVY RAIN TURON 37.81N 98.43W
06/26/2014 M1.20 INCH RENO KS CO-OP OBSERVER
COOPERATIVE OBSERVER MEASURES 1.20 INCHES OF RAIN SINCE
7AM WITH RAIN STILL FALLING AT THE TIME OF THE REPORT.
&&
VJPThunderstorm Wind, McPherson
- When
- June 26, 4:08 PM CST to 4:15 PM CST
- Where
- McPherson County, 3.62 mi SSE of Windom
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.330, -97.880
A pole barn was leveled 1/2 mile west of 3rd Avenue and Frontier Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, June 26 to 27, 2014$210,000 · 1 in hail · 48 events
- Flash Flooding in New Hampshire, June 26, 2014$350,000 · 2 events
- Tornado and Flash Flooding in Louisiana, June 26 to 27, 2014$213,000 · EF0 · 5 events
- Hail and Damaging Winds in Florida, June 26, 2014$30,000 · 1 in hail · 3 events
- Tornado in Texas, June 26, 20141 injured · EF0 · 2 events
- Flash Flood and Hail in Iowa, June 26, 20141 in hail · 8 events
- Heavy Rain in Washington, June 26, 2014$13,000 · 1 event
- Hail and Damaging Winds in Wyoming, June 26, 201458 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, June 26, 2014$11,000 · 1.5 in hail · 4 events
- Flash Flood and Hail in Montana, June 26 to 27, 20141.75 in hail · 5 events
- Hail in Wyoming, June 26, 20141 in hail · 5 events
- Hail and Damaging Winds in Nebraska, June 26, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533432.